Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Norman, OK

March 4, 2004Beckham County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 4, 2004, 6:09 AM CST for Beckham County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 6:09 AM CST (12:09 UTC)
Expired
Mar 4, 2004, 6:45 AM CST
In force
36 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 119 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 2:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 0.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 041209
SVROKC
OKC009-041245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
609 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA

* UNTIL 645 AM CST

* AT 609 AM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES SOUTHWEST OF SAYRE...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELK CITY AND SAYRE

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY.

LAT...LON 3513 9987 3512 9958 3545 9935 3543 9987

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 3:58 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 4, 3:58 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
358 AM CST THU MAR  4 2004

SHOWERS AND THUNDERSTORMS CONT TO INCREASE IN COVERAGE AND INTENSITY
ACROSS OK AND TX EARLY THIS MORNING. SOME STORMS COULD BECOME SEVERE
WITH LARGE HAIL PRIMARY CONCERN THIS MORNING. HEAVY RAIN WAS FALLING
WITH SOME OF THESE STORMS. THE WARM FRONT HAS BEGUN TO MOVE NORTH
EARLY THIS MORNING. STRONG WAA CONT ACROSS THE AREA AS LLJ CONTINUES
TO INCREASE...WHICH HAS AIDED IN THE THUNDERSTORM DEVELOP. LL
MOISTURE ALSO CONTINUES TO INCREASE...WITH 50 DEWPTS FROM
TILLMAN...TO MCCLAIN...TO SEMINOLE COUNTIES EARLY THIS MORNING. AS
WARM FRONT CONT TO PUSH NORTHWARD...DEWPTS WILL CONT TO INCREASE
ACROSS MUCH OF THE AREA. SFC LOW WILL MOVE ACROSS WEST TX AND OK
TODAY...INTO THE MID MISSISSIPPI VALLEY. UPR LOW CURRENTLY OVER NW
MEXICO WILL ALSO MOVE ACROSS THE AREA TODAY. WITH UPR LOW MOVING
ACROSS THE SOUTHERN PLAINS BRINGING COLD TEMPS ALOFT...STRONG
LLJ...AND GULF MOISTURE...SEVERE STORMS ARE POSSIBLE THROUGHOUT THE
DAY TODAY. HEAVY RAINS EXPECTED OVER SATURATED OR NEAR SATURATED
AREAS FROM PREVIOUS RAINFALL...COULD CAUSE SOME FLASH FLOODING
PROBLEMS. WILL ISSUE A FLASH FLOOD WATCH FOR PARTS OF CENTRAL AND
SOUTH CENTRAL OK WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 1-2+
INCHES IN THE PAST 24 HRS.

HAVE LEFT SLIGHT CHANCE POPS IN FOR FRIDAY AS ENERGY MOVING INTO THE
BACKSIDE OF THE UPPER TROUGH MOVES ACROSS THE AREA. THIS COULD
PROVIDE ENOUGH LIFT FOR SOME LIGHT RAIN OR DRIZZLE TO DEVELOP
DESPITE MOST OF THE GOOD MOISTURE BEING OUT OF THE AREA. MODELS CONT
TO PROG COLD FRONT MOVING ACROSS THE AREA SAT NIGHT/SUN. FORECAST
REMAINS DRY AFTER FRI...WITH NO MAJOR CHANGES IN EXTENDED.

FCSTID = 25

OKC  60 45 54 36 / 99 50 20 20
HBR  58 41 54 34 / 99 30 20 20
SPS  65 46 59 38 / 99 30 20 20
GAG  46 35 49 30 / 99 40 20 20
PNC  55 41 50 32 / 99 70 10 20
DUA  68 51 60 40 / 99 40 20 30

.OUN...
OK...FLASH FLOOD WATCH TODAY FOR ZONES OKZ019-020-025>031-039-040.
TX...NONE
Hazardous weather outlook, Mar 3, 9:18 PM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CST WED MAR 3 2004

OKZ004>048-050>052-TXZ083>090-041300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL AFFECT PARTS OF WESTERN NORTH
TEXAS AND SOUTHWEST AND WEST CENTRAL OKLAHOMA OVERNIGHT TONIGHT.

LOCATION...
THE PRIMARY SEVERE WEATHER RISK AREA IS SOUTHWEST OF A LINE ROUGHLY
FROM ARNETT... TO WEATHERFORD... TO WAURIKA... INCLUDING ALL OF
WESTERN NORTH TEXAS.

TIMING...
CHANCES FOR SEVERE STORMS WILL INCREASE SUBSTANTIALLY BETWEEN 10 PM
AND 2 AM... AND CONTINUE FOR THE REST OF THE NIGHT.

EXPECTED WEATHER AND IMPACTS...
THE PRIMARY THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS OR HALF
DOLLARS.

DISCUSSION...
WARM AIR ADVECTION ABOVE A SHALLOW LAYER OF COOL AIR NEAR THE
SURFACE WILL INCREASE OVERNIGHT ACROSS WESTERN NORTH TEXAS AND
WESTERN OKLAHOMA.  THIS WILL ACT TO INCREASE VERTICAL MOTION AND
WILL CONTRIBUTE TO THE DEVELOPMENT OF GREATER INSTABILITY.
THUNDERSTORMS ARE EXPECTED TO RAPIDLY INCREASE IN AREAL COVERAGE AND
INTENSITY ACROSS THE RISK AREA BETWEEN 10 PM AND 2 AM. THUNDERSTORMS
WILL REMAIN ELEVATED ABOVE A SHALLOW LAYER OF COLD AIR NEAR THE
GROUND... LIMITING THE SEVERE THREAT TO LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL ACCOMPANY MANY OF THE THUNDERSTORMS FOR THE
REMAINDER OF THE NIGHT. AREAS WITH THE BEST CHANCES FOR SEEING
EXCESSIVE RAINFALL FOR THE REST OF THE NIGHT WILL BE FROM WESTERN
NORTH TEXAS... NORTHWARD ACROSS THE WESTERN THIRD OF OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
THURSDAY AS A STRONG STORM SYSTEM MOVES ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS. CURRENT FORECASTS DEVELOP A SURFACE LOW OVER SOUTHWEST
OKLAHOMA THURSDAY MORNING... AND MOVE IT NORTHEASTWARD TO NEAR PONCA
CITY BY THURSDAY EVENING.  THIS WILL PLACE ALL AREAS TO THE
SOUTHEAST OF THE SURFACE LOW TRACK AT RISK FOR SEVERE THUNDERSTORMS.
LARGE HAIL WILL ALSO BE POSSIBLE FROM ELEVATED STORMS ACROSS WESTERN
AND NORTHWEST OKLAHOMA THROUGH AROUND MIDDAY THURSDAY.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL MAY PERSIST ACROSS THE NORTHWEST QUARTER OF
OKLAHOMA THURSDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CST THURSDAY MARCH 4TH.

 MILLER

In the hours before

Special weather statement, Mar 4, 1:01 AM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
101 AM CST THU MAR 4 2004

OKZ017-018-023-024-040730-
BLAINE OK-CADDO OK-CANADIAN OK-KINGFISHER OK-
101 AM CST THU MAR 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...NORTHERN
CADDO...CANADIAN AND KINGFISHER COUNTIES.

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER NORTHERN CADDO
COUNTY 1258 AM CST...MOVING NORTH-NORTHEAST AT 40 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER... THIS CLUSTER OF STORMS WILL PRODUCE VERY HEAVY
RAINFALL THROUGH 2 AM IN AREAS FROM BINGER... NORTHWARD ACROSS
WESTERN CANADIAN... AND MOST OF BLAINE AND KINGFISHER COUNTIES.
SOME LOCALES MAY PICK UP OVER AN INCH OF RAIN.  IN ADDITION...
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

PEOPLE IN BLAINE...CADDO...CANADIAN AND KINGFISHER COUNTIES...
INCLUDING THE CITY OF KINGFISHER...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY AND OBSERVE LIGHTNING SAFETY GUIDELINES.

 MILLER
Special weather statement, Mar 4, 2:36 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
236 AM CST THU MAR 4 2004

OKZ038-039-044-040900-
COMANCHE OK-COTTON OK-STEPHENS OK-
236 AM CST THU MAR 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...COTTON AND
STEPHENS COUNTIES.

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR RANDLETT...
TO WALTERS... TO SOUTH OF DUNCAN AT 236 AM CST...MOVING
NORTH-NORTHEAST AT 40 MPH.

THIS CLUSTER OF THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL RATES
AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SMALL HAIL IS ALSO
LIKELY. STORM INTENSITY AND ORGANIZATION HAS BEEN INCREASING... AND
SEVERE WEATHER MAY DEVELOP THROUGH 3 AM.

PEOPLE IN COMANCHE...COTTON AND STEPHENS COUNTIES...INCLUDING THE
CITIES OF DUNCAN AND LAWTON...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Mar 4, 3:26 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 AM CST THU MAR 4 2004

TXZ087-041000-
KNOX TX-
326 AM CST THU MAR 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF MUNDAY AT 326
AM CST...MOVING NORTH AT 60 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. THIS STORM WILL MOVE INTO SOUTHERN KNOX COUNTY BETWEEN 330
AND 340 AM CST.

PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

 MILLER
Special weather statement, Mar 4, 3:58 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
358 AM CST THU MAR 4 2004

OKZ024-025-027>029-041020-
CANADIAN OK-CLEVELAND OK-GRADY OK-MCCLAIN OK-OKLAHOMA OK-
358 AM CST THU MAR 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
GRADY...MCCLAIN AND OKLAHOMA COUNTIES.

AT 355 AM CST... A LARGE CLUSTER OF STRONG THUNDERSTORMS EXTENDED
FROM CHICKASHA... TO NORMAN. THESE STORMS WERE MOVING NORTH AT 40
MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME. HOWEVER... THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY
RAINFALL RATES AS THEY MOVE NORTHWARD ACROSS MUCH OF THE OKAHOMA
CITY METRO AREA THROUGH 530 AM.  THE HEAVY RAINFALL RATES WILL
LIKELY RESULT IN SOME URBAN FLOODING OF LOW LYING AND POORLY DRAINED
STREETS... INTERSECTIONS AND HIGHWAYS.

PEOPLE IN CANADIAN...CLEVELAND...GRADY...MCCLAIN AND OKLAHOMA
COUNTIES...INCLUDING THE CITIES OF CHICKASHA...EDMOND...EL RENO...
NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. USE EXTRA CAUTION IF YOU ARE DRIVING TO WORK EARLY THIS
MORNING.

 MILLER
Special weather statement, Mar 4, 5:59 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 AM CST THU MAR 4 2004

OKZ021-034-041215-
BECKHAM OK-GREER OK-
559 AM CST THU MAR 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF SAYRE AT 559
AM CST...MOVING NORTHEAST AT 55 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM AND GREER COUNTIES...INCLUDING THE CITY OF ELK
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 10:19 AM CSTFlash Flood WarningOUNHarmon, Jackson3 hr
Mar 4, 10:44 AM CSTFlash Flood WarningOUNBlaine, Garfield, Grant, Kay, Kingfisher, Noble5 hr
Mar 4, 1:14 PM CSTTornado WarningOUNTillman31 min
Mar 4, 1:19 PM CSTSevere Thunderstorm WarningOUNCotton41 min
Mar 4, 1:34 PM CSTTornado WarningOUNComanche41 min
Mar 4, 1:41 PM CSTSevere Thunderstorm WarningOUNJefferson, Stephens49 min
Mar 4, 2:08 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady37 min
Mar 4, 2:15 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Love, Murray45 min
Mar 4, 2:17 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Love, Murray43 min
Mar 4, 2:34 PM CSTSevere Thunderstorm WarningOUNMcClain41 min
Mar 4, 2:43 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady47 min
Mar 4, 2:58 PM CSTSevere Thunderstorm WarningOUNJohnston, Marshall, Pontotoc47 min
Mar 4, 3:09 PM CSTSevere Thunderstorm WarningOUNCleveland, Pottawatomie51 min
Mar 4, 3:17 PM CSTSevere Thunderstorm WarningOUNOklahoma43 min
Mar 4, 3:26 PM CSTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Hughes49 min
Mar 4, 3:29 PM CSTFlash Flood WarningOUNGarfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.